Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 201, NWS North Platte, NE

August 10, 1999Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 1999, 11:09 PM CDT for Frontier County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1999, 11:09 PM CDT (04:09 UTC)
Expired
Aug 11, 1999, 12:10 AM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:24 PM CDTThunderstorm WindMoorefield, NETrees were blown down by thunderstorm winds in Moorefield. Also in and near Moorefield, a greenhouse was destroyed as a metal shed was picked up from its foundation, lifted over a van, and dropped onto the greenhouse. Wood from inside the shed was driven into
Aug 10, 11:52 PM CDTThunderstorm WindCurtis, NETrees were blown down by severe thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 10:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 110408 RRA
SVRLBF
NEC063-110510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1109 PM CDT TUE AUG 10 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 1210 AM CDT

* AT 1107 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 17 MILES NORTH OF MCCOOK OR 14 MILES SOUTHWEST OF
  CURTIS... MOVING NORTH AT 25 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  CURTIS                       BY 1145 PM CDT
  MAYWOOD                      BY 1145 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDEJ A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

KAR/DP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 2:55 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE AUG 10 1999

WEAK SHORTWAVE AND DIFFLUENT UPPER LEVEL FLOW PRODUCED CLOUDS AND
SHOWERS FROM NORTHEAST CO INTO SOUTHERN PANHANDLE THIS MORNING AND AREA HAS
INTENSIFIED INTO SCATTERED TSRA INTO FAR SW CWFA EARLY THIS AFTERNOON.
STRONGER SHORTWAVE EVIDENT ON WV IMAGERY AND LIGHTNING DATA FURTHER
UPSTREAM MOVING OUT OF NEW MEXICO INTO COLORADO. THIS FEATURE SHOULD
COMBINE WITH INCREASING LOW LEVEL JET TO PRODUCE WIDESPREAD
THUNDERSTORMS ACROSS SOUTHWEST AND WEST CENTRAL NEBRASKA TONIGHT.

AVN AND NGM HAVE BETTER HANDLE ON THESE SHORTWAVES COMPARED TO ETA
LOOKING AT SATELLITE DATA AT 18Z. ALL MODELS CONTINUE TO HAVE
SHORTWAVES IN SW FLOW ALOFT EJECTING N-NE INTO MOISTURE PLUME THAT
EXTENDS NWD FROM OLD MEXICO INTO NORTHERN CO. MAIN H5 TROUGH OVER CA
GRADUALLY WEAKENS AND MOVES NE THROUGH NEB ON THURSDAY. ETA IS
FASTEST WITH PROGRESSION OF THIS FEATURE...BUT ALSO WEAKEST. AT
SURFACE...ETA ALSO IS FASTER WITH ASSOCIATED LOW ACROSS S DAKOTA
INTO MN BY THURSDAY AM...WHILE NGM/ETA HOLD IT BACK IN EASTERN SOUTH
DAKOTA. WILL GENERALLY FOLLOW BLEND OF AVN/NGM...LEANING TOWARD
HIGHER FAN POPS FOR THUNDERSTORM CHANCES TONIGHT THROUGH WEDNESDAY
NIGHT.

WILL HAVE TO HAVE SCATTERED WORDING FOR ONGOING CONVECTION AT
ISSUANCE IN SW AND FAR W ZONES...OTHERWISE...PLANNED ON LIKELY POPS
FOR S HALF TONIGHT WHEN BEST MID LEVEL Q-VECTOR CONVERGENCE AND 850
MB MOISTURE FLUX CONVERGENCE MOVES OVER REGION. MOS LOW TEMPERATURES
LOOK ACCEPTABLE. ON WEDNESDAY...BEST INSTABILITY SHIFTS MAINLY EAST
AND S OF FORECAST AREA...BUT FORCING AHEAD OF MAIN SHORTWAVE WILL BE
ENOUGH TO WARRANT ISOLATED TO LOW SCATTERED POPS. TEMPERATURES WILL
BE SIMILAR TO TODAY AND WILL STAY CLOSE TO GUIDANCE. WILL INCLUDE
LOW POPS IN NORTH FOR EARLY THURSDAY AS SHORTWAVE MOVES THROUGH
SD...BUT KEEP DRY FORECAST FURTHER SOUTH. SHOULD BE SLIGHTLY COOLER
TEMPS WITH WEAK CAA BEHIND SURFACE TROUGH AND GUIDANCE VALUES ABOUT
5 DEG BELOW WEDNESDAY ACCEPTABLE.

IN EXTENDED...FLAT UPPER LEVEL RIDGE REBOUNDS FOR FRIDAY AND
SATURDAY. FLOW BECOMES FASTER AND MORE ZONAL BY SUNDAY WITH LEE
TROUGHING POSSIBLY PRODUCING SOME PCPN...BUT BULK OF UPPER LEVEL
ENERGY SHOULD STAY TO NORTH AND WILL LEAVE OUT MENTION OF PCPN FOR
NOW.

.LBF...NONE

SHEETS

In the hours before

Local storm report, Aug 10, 8:04 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
804 PM CDT TUE AUG 10 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    6 SSE ROSCOE              NE   1.75 INCH HAIL
08/10/99   KEITH

DP
Local storm report, Aug 10, 8:04 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
804 PM CDT TUE AUG 10 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    6 SSE ROSCOE              NE   1.75 INCH HAIL
08/10/99   KEITH

DP
Special weather statement, Aug 10, 9:37 PM CDT, 1 hour 32 minutes before
NEZ057>059-069>071-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT TUE AUG 10 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR KEITH COUNTY...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR KEITH COUNTY.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 2 AM CDT (1 AM
MDT) FOR CHASE...HAYES...PERKINS...FRONTIER AND LINCOLN COUNTIES.

THUNDERSTORMS CONTINUE TO DEVELOP OVER COLORADO AND MOVE NORTHEAST
WITH A CONTINUED THREAT OF SEVERE WEATHER...MAINLY SOUTH OF
INTERSTATE 80.

COLE
Special weather statement, Aug 10, 9:37 PM CDT, 1 hour 32 minutes before
NEZ057>059-069>071-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT TUE AUG 10 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR KEITH COUNTY...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR KEITH COUNTY.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 2 AM CDT (1 AM
MDT) FOR CHASE...HAYES...PERKINS...FRONTIER AND LINCOLN COUNTIES.

THUNDERSTORMS CONTINUE TO DEVELOP OVER COLORADO AND MOVE NORTHEAST
WITH A CONTINUED THREAT OF SEVERE WEATHER...MAINLY SOUTH OF
INTERSTATE 80.

COLE
Local storm report, Aug 10, 10:11 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1011 PM CDT TUE AUG 10 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 SSE NORTH PLATTE        NE   WIND DAMAGE
08/10/99   LINCOLN                        BARN DESTROYED BY HIGH
                                          WINDS

DP
Local storm report, Aug 10, 10:11 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1011 PM CDT TUE AUG 10 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 SSE NORTH PLATTE        NE   WIND DAMAGE
08/10/99   LINCOLN                        BARN DESTROYED BY HIGH
                                          WINDS

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:25 PM CDTFlash Flood WarningLBFKeith3 hr
Aug 10, 9:01 PM CDTFlash Flood WarningLBFPerkins3 hr
Aug 10, 9:50 PM CDTSevere Thunderstorm WarningLBFLincoln45 min
Aug 10, 10:24 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln61 min
Aug 10, 11:40 PM CDTFlash Flood WarningLBFKeith, Perkins7 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.